Nevirapine

Liver toxicity occurs more commonly on nevirapine than on other antiretroviral drugs. Clinically asymptomatic and symptomatic liver toxicity, including rapidly occurring fatal liver failure have been observed. Serious and fatal liver toxicity has been reported during post-exposure prophylaxis (MMWR 2001), but not after single doses of nevirapine. Females and patients with higher CD4 cell counts are at increased risk of liver toxicity with nevirapine. The risk of symptomatic hepatotox-icity for females is more than three-fold that of males, and in females with CD4 cell counts > 250 cells/^l, the risk is 12-fold in comparison to females with CD4+ cell counts < 250 (11 % vs. 0.9 %). Males with CD4+ cell counts > 400 cells/^l have a five-fold increased risk of symptomatic liver toxicity than males with CD4+ cell counts < 400 (6.3 % vs. 1.2 %). The Indications and Usage section of the Viramune label now advises against starting nevirapine treatment in women with CD4+ cell counts greater than 250 cells/mm3 unless benefits clearly outweigh risks (http://www.fda.gov/cder/drug/advisory/nevirapine.htm).

Liver toxicity occurs usually early during therapy (within 18 weeks of starting). If liver enzymes increase to > 5x upper limit of normal (ULN) during treatment, nevi-rapine should be stopped immediately. If liver enzymes return to baseline values and if the patient has had no clinical signs or symptoms of hepatitis, rash, constitutional symptoms or other findings suggestive of organ dysfunction, it may, on a case-by-case basis, be possible to reintroduce nevirapine. However, frequent monitoring is mandatory in such cases. If liver function abnormalities recur, nevirapine should be permanently discontinued. If clinical hepatitis (anorexia, nausea, jaundice, etc.) occurs, nevirapine must be stopped immediately and never readminis-tered.

Was this article helpful?

0 0

Post a comment